Utah, 2014Debris Flow in Utah, November 18, 2014
November 18, 2014 · NWS GJT · 1 event in 1 county or zone
A significant rockslide occurred in southeast Utah after a freeze-thaw cycle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant rockslide occurred in southeast Utah after a freeze-thaw cycle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 17, 9:37 PM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Nov 17, 9:37 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
937 PM MST MON NOV 17 2014
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 309 PM MST MON NOV 17 2014
INVERSION REMAIN STRONG IN THE VALLEYS WITH WARMER AIR OBSERVED
BETWEEN 10K TO 16KFT MSL IN OUR MORNING SOUNDING. AFTERNOON
TEMPERATURES HAVE MODIFIED FROM SUNDAY EXCEPT IN THE DEEP GUNNISON
BASIN. TEMPERATURES AT 2PM IN THE NW COLORADO BASIN WERE RUNNING
10 DEGREES WARMER THAN SUNDAY. TEMPERATURES WILL PLUMMET AGAIN
WITH SUNSET AND A FEW RECORD LOWS MAY BE SET TUESDAY MORNING. WE
WENT AHEAD AND ADDED THIS HEADLINE TO ALL AREAS BELOW 9KFT MSL.
ONLY A SLOW MODIFICATION OF COLD VALLEY TEMPERATURES EXPECTED ON
TUESDAY. THE WEST COAST RIDGE PROGRESSES INTO THE GREAT BASIN
WHICH WILL SLACKEN THE NW GRADIENT WINDS ALOFT. THE SURFACE HIGH
SHIFTS FROM NW CO TONIGHT TO WEST CENTRAL CO TUESDAY NIGHT THAT
SHOULD ENHANCE DRAINAGE WINDS AND KEEP OVERNIGHT LOWS NOT AS COLD.
IN ADDITION HIGH CLOUDS WILL INCREASE OVER NW CO OVERNIGHT.
OTHERWISE CLEAR CRISP WEATHER CONTINUES OVER THE FORECAST AREA.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 309 PM MST MON NOV 17 2014
BIG CHANGES IN THE LARGE-SCALE WEATHER PATTERN ARE EXPECTED THE
LAST HALF OF THIS WEEK. MODELS ARE IN GOOD AGREEMENT SHOWING AN
AMPLIFIED HIGH PRESSURE RIDGE ALONG THE WEST COAST OF NORTH
AMERICA FLATTENING BY THE WEEKEND...ALLOWING A GOOD-LOOKING
PACIFIC STORM TO BRING SOME SNOW TO THE CO MTNS SATURDAY NIGHT AND
SUNDAY.
UNTIL THEN...MOSTLY DRY WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY
AS A COUPLE OF SHORTWAVE TROUGHS SERVE TO WEAKEN AND BREAK DOWN THE
RIDGE. THE FIRST DISTURBANCE WAS ALONG 140W THIS AFTERNOON. THIS
TROUGH WILL WEAKEN AND SPLIT AS IT MOVES ASHORE WEDNESDAY AND
ACROSS OUR AREA EARLY THU. TEMPS WILL SLOWLY MODERATE THOUGH
SURFACE INVERSIONS AND STABLE AIR MAY SLOW THIS TREND IN MANY
VALLEYS.
A SECOND TROUGH DROPS IN BEHIND IT ALSO SPLITTING. GFS/ECMWF SHOW
MOST OF ITS ENERGY DROPPING DOWN INTO AZ FRIDAY...BUT PASSAGE OF THE
TROUGH AXIS SHOULD STILL BRING A CHANCE OF SNOW TO THE MTNS LATE
FRIDAY AND FRIDAY NIGHT.
BY THE WEEKEND...WNW FLOW OFF THE PACIFIC WILL HAVE REPLACED THE
WEST COAST RIDGE. GFS/ECMWF ARE CONSISTENT IN SHOWING THE STRONGEST
OF THE TROUGHS PLOWING INLAND ACROSS THE GREAT BASIN SATURDAY. JET
STREAM CUTS JUST SOUTH OF THE 4 CORNERS SATURDAY NIGHT AND SUNDAY.
THE COMBINATION OF JET SUPPORT...COLD AIR ADVECTION...AND MOISTURE
SHOULD CREATE THE POTENTIAL FOR SIGNIFICANT MTN SNOW SATURDAY
NIGHT AND SUNDAY. MODELS INDICATE TRAILING ENERGY DIGS A TROUGH
OVER THE DESERT SOUTHWEST LATE SUNDAY INTO MONDAY KEEPING NW FLOW
AND THE CHANCE OF MTN SNOW PRESENT THROUGH MONDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 309 PM MST MON NOV 17 2014
VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST WEDNESDAY. MODERATE
TURBULENCE MAY BE PRESENT OVER THE MOUNTAINS DUE TO MOUNTAIN TOP
INVERSIONS. THIS WILL ALSO LEAD TO STRONGER WINDS ALONG THE FRONT
RANGE OF THE ROCKIES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...JAD
AVIATION...JOE
Hazardous weather outlook, Nov 17, 5:48 AM MST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MST MON NOV 17 2014
COZ001>014-017>023-UTZ022>025-027>029-181300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
548 AM MST MON NOV 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED FOR TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THURSDAY AND FRIDAY...THERE WILL BE A SLIGHT CHANCE OF SNOW OVER
THE WESTERN COLORADO MOUNTAINS.
SATURDAY AND SUNDAY...STRONGER STORM SYSTEMS ARE EXPECTED TO MOVE
ACROSS THE REGION THIS WEEKEND. THIS BRINGS A CHANCE OF SNOW TO
ALL MOUNTAIN AREAS ON SATURDAY...BUT THE THREAT OF MOUNTAIN SNOW
INCREASES ON SATURDAY NIGHT AND SUNDAY. SIGNIFICANT SNOW
ACCUMULATIONS IS POSSIBLE AND TRAVEL OVER MOUNTAIN PASSES COULD BE
AFFECTED. HIGHER VALLEYS STAND A CHANCE OF RECEIVING ACCUMULATING
SNOWFALL AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Debris Flow, Grand
- When
- November 18, 1:49 AM MST to 1:52 AM MST
- Where
- Grand County, 3.26 mi WNW of Moab to 3.31 mi WNW of Moab
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.600, -109.605
Heavy rainfall during the months prior to this event resulted in pockets of water in cracks within the sandstone rock formations above the rail line used for the UMTRA superfund hazardous waste removal site just northwest of Moab. A freeze-thaw cycle occurred just prior to a large section of cliff face which broke off and tumbled down onto the railroad tracks and blocked the north portal of the railroad tunnel. Some of the boulders also rolled well beyond the railroad tracks and onto a service road used by the UMTRA project trucks. In addition to a section of railroad track, a gantry crane was also damaged. It took over a month for rock removal and repairs to be completed. During that time, most of the hazardous waste removal activities were suspended.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, November 18 to 19, 2014$225,000 · 3 events
- High Wind in Wyoming, November 18, 201458 kt wind · 13 events
- Cold in West Virginia, November 18 to 19, 20145 events
- Frost and Freeze in Oregon, November 18, 20142 events
- Strong Wind in New Jersey, November 18, 2014$1,000 · 2 events
- Strong Wind in Pennsylvania, November 18, 2014$5,000 · 2 events
- Lake-Effect Snow in New York, November 18 to 19, 20142 events
- Cold in Virginia, November 18 to 19, 20141 event
- Cold in Maryland, November 18 to 19, 20141 event
- Wildfire in Arkansas, November 18 to 19, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546042.